Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 211, NWS Hastings, NE

July 5, 2016Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2016, 3:44 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 3:44 PM CDT (20:44 UTC)
Expired
Jul 5, 2016, 4:30 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 137 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:09 PM CDTHAIL 1Arapahoe, NENICKLE TO QUARTER SIZED HAIL AND GUSTY WINDS REPORTED
Jul 5, 4:13 PM CDTHAIL 15 N Arapahoe, NEPEA TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WUUS53 KGID 052044
SVRGID
NEC065-073-052130-
/O.NEW.KGID.SV.W.0211.160705T2044Z-160705T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA...
  NORTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 430 PM CDT

* AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOLBROOK...OR
  35 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 15 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ARAPAHOE AROUND 405 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4035 10018 4035 10010 4044 10009 4044 9998
      4059 9998 4036 9964 4018 10003 4030 10020
      4033 10020
TIME...MOT...LOC 2044Z 218DEG 13KT 4032 10006 

HAIL...1.50IN
WIND...70MPH
 
$$

KELLEY
2 follow-up statements
546 
WWUS53 KGID 052101
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT TUE JUL 5 2016

NEC065-073-052130-
/O.CON.KGID.SV.W.0211.000000T0000Z-160705T2130Z/
GOSPER NE-FURNAS NE-
401 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN GOSPER AND NORTHWESTERN FURNAS COUNTIES...

AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARAPAHOE...OR 27
MILES WEST OF HOLDREGE...MOVING NORTHEAST AT 20 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN GOSPER AND NORTHWESTERN FURNAS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4035 10018 4035 10010 4044 10009 4044 9998
      4059 9998 4036 9964 4018 10003 4030 10020
      4033 10020
TIME...MOT...LOC 2100Z 231DEG 18KT 4038 9988 

HAIL...1.00IN
WIND...70MPH
 
$$

KELLEY
907 
WWUS53 KGID 052113
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT TUE JUL 5 2016

NEC065-073-052130-
/O.CON.KGID.SV.W.0211.000000T0000Z-160705T2130Z/
GOSPER NE-FURNAS NE-
413 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN GOSPER AND NORTHWESTERN FURNAS COUNTIES...

AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARAPAHOE...OR 25
MILES WEST OF HOLDREGE...MOVING NORTHEAST AT 15 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 409 PM...A TRAINED SPOTTER REPORTED ONE
         INCH HAIL IN ARAPAHOE. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN GOSPER AND NORTHWESTERN FURNAS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4035 10018 4035 10010 4044 10009 4044 9998
      4059 9998 4036 9964 4018 10003 4030 10020
      4033 10020
TIME...MOT...LOC 2112Z 217DEG 12KT 4040 9986 

HAIL...1.00IN
WIND...70MPH
 
$$

KELLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:30 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 5, 12:30 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1230 PM CDT TUE JUL 5 2016

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Tue Jul 5 2016

Quiet conditions currently in place across the area early this
morning. Continuing to see a low amplitude pattern across the
CONUS, with slight ridging over the Central/Southern Plains. A
few more clouds are starting to work their way into western
portions of the CWA, otherwise skies are clear. Short term hi-res
models are going back and forth at times with whether a bit of
precip can develop closer to sunrise and slide through portions of
the area, but are also trying to show that there should be more
ongoing that really is, so confidence in that is pretty low. At
this point will keep the forecast dry for this morning and adjust
if necessary. At the surface, winds across the area are generally
southerly, with low pressure sitting roughly over central SD.

The primary concerns for the short term period of today/tonight
lie with high temperatures this afternoon and thunderstorm
chances. The overall story really hasn't changed much from what
models have been showing the past few days. What little upper
level ridging there is shifted east with time, with a shortwave
disturbance expected to emerge from the Rockies into western NE/KS
this afternoon. At the surface, south-southwesterly winds are
forecast to remain in place, as a trough axis extends from the
eastward-shifting SD low to deepening low pressure over eastern
CO. This boundary will provide a focusing mechanism for
thunderstorm development this afternoon, with some differences
still lingering with exactly when. Some show the capping holding
firm until late afternoon (closer to 22-00Z), while others have
things sparking as early as 20Z. Do have 20-30 PoPs starting
earlier in the afternoon, but am keeping the higher PoPs in the
22-06Z time frame. The severe weather threat remains, model MLCAPE
values are 2000+j/kg in some areas, though deeper layer shear
remains on the lower side. Will keep the golf ball/wind mention
going in the HWO.

Compared the past few days, today still looking to return to more
summer-like conditions with temps climbing well into the 90s.
Confidence in just how high they will climb, especially in
western/southern areas, remains a little low. This is due to
forecast soundings continuing to show the potential for a south-
southwesterly component to the winds and good mixing ahead of that
surface boundary, affecting dewpoints/low level moisture, and thus
temperatures. Current forecast dewpoints are a blend of
models/guidance, dropping to near 60 in the west, with upper 60s
in the east. If dewpoints do end up mixing out more than currently
expected, some locations may end up a few degrees warmer than
forecast. Only made minor adjustments to highs for today, with mid
90s (northeast) to near 100 (southwest), and heat index values in
the upper 90s to around 103. Criteria for Heat Adv is 105+, so
while some locations will be close, currently not expected to be
widespread, so will hold off on any headline.

.LONG TERM...(Wednesday through Monday)
Issued at 335 AM CDT Tue Jul 5 2016

Wednesday - Thursday:
After the system exits tonight think Wednesday
will start out dry with near zonal to slight southwesterly upper
level flow. The next main upper disturbance will be approaching
the Northern Plains with a short wave moving ahead of it across
the Central Plains. This subtle short wave will help to kick out a
surface front across the area. Thunderstorms may develop ahead of
the front across western Nebraska and move into central/south
central Nebraska Wednesday evening. Think the best chances for any
precip will be along and north of Interstate 80 where the better
dynamics will reside. As the front stalls out early Thursday and
the short wave moves on to the east, the more potent upper trough
will move east. A thunderstorm complex looks to develop over the
Dakota's before diving southeast and potentially impacting
central/eastern Nebraska. By Thursday night the front will push
south of the area as surface high pressure builds in. There is
some uncertainty in where this system may track, so be sure to
watch later forecasts.

Highs Wednesday and Thursday are currently expected to be in the
upper 80s and low 90s with near 100 heat indices across north
central Kansas. Any residual cloud cover and/or continued
showers/thunderstorms like the NAM indicates during the day
Thursday could hamper those expected highs. Dewpoints are expected
to remain high in the upper 60s and potentially low 70s with
this pacific front.

Friday - Monday:
Friday will be slightly cooler with the surface high pressure over
the area. Highs Friday look to be in the 80s. As the surface
high pressure slides eastward and southerly moist flow returns,
some thunderstorms may develop along a disturbance moving eastward
across the Rockies. But current guidance indicates that the
majority of this activity will stay confined to Kansas and mainly
areas south of I-70. Have included only slight chances for pops
with the lack of confidence it will impact the area.

For Saturday upper ridging builds in and moves overhead and
temperatures will heat back up. Another weak disturbance will
move in under the ridge and could help to fire off some
thunderstorms during the day Saturday, but confidence is not high
on this feature.

For Sunday and Monday southwesterly upper level flow will persist
and southerly flow at the surface will dominate ahead of Monday's
front. Temperatures will be hot again with highs in the 90s.
Monday another front could impact the region bringing with it
another potential brief reprieve from the hot temperatures and
another chance for showers/thunderstorms. How this will evolve is
difficult with the discrepancies among the guidance.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Jul 5 2016

While prevailing VFR conditions are forecast through the
period...expect the chance for a TSRA or VCTS during the late
afternoon through evening hours that will likely result in MVFR or
lower VSBYS and CIGS as they move across either terminal. While
at this point it looks like both terminals should be brushed by
some activity later today...the exact timing is still too
uncertain to nail down in a short tempo group for the time being.
Otherwise...expect increasing southerly winds this afternoon ahead
of a surface trough that will provide the focus for TSRA
development later today. Winds will then lessen and become more
variable as the axis of this trough moves across the area...with
clearing skies and light southerly winds expected to start off the
day Wednesday.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...Billings Wright
AVIATION...Rossi
Hazardous weather outlook, Jul 5, 3:18 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT TUE JUL 5 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
062030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
318 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE
SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON
THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE
SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE
PRIMARY HAZARDS.

IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES
WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY
ACROSS AREAS EAST OF HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL
AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH
THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE
SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH
THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY
FOR AREAS EAST OF HIGHWAY 281.

IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND
THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO
PHILLIPSBURG KANSAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Jul 5, 3:40 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT TUE JUL 5 2016

NEZ072-082-052130-
GOSPER NE-FURNAS NE-
340 PM CDT TUE JUL 5 2016

...STRONG THUNDERSTORM OVER SOUTHERN GOSPER AND NORTHWESTERN FURNAS
COUNTIES...

AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOLBROOK...OR 36 MILES SOUTHWEST
OF LEXINGTON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOLBROOK AROUND 350 PM CDT.
  ARAPAHOE AROUND 405 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 10019 4035 10010 4044 10009 4044 9998
      4047 9998 4042 9965 4040 9964 4012 10018
TIME...MOT...LOC 2040Z 218DEG 13KT 4031 10007

KELLEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:40 PM CDTSpecial Weather StatementGIDFurnas50 min
Jul 5, 4:24 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps51 min
Jul 5, 5:17 PM CDTSpecial Weather StatementGIDPhelps13 min
Jul 5, 5:42 PM CDTSpecial Weather StatementGIDPhelps33 min
Jul 5, 5:52 PM CDTSpecial Weather StatementGIDPhelps8 min
Jul 5, 5:52 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton38 min
Jul 5, 5:59 PM CDTSevere Thunderstorm WarningGIDBuffalo, Phelps36 min
Jul 5, 6:25 PM CDTSevere Thunderstorm WarningGIDAdams, Hall, Hamilton50 min
Jul 5, 6:31 PM CDTSpecial Weather StatementGIDBuffalo14 min
Jul 5, 6:53 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.